Serotonin Syndrome: A Potentially Life-Threatening Condition

Let’s take a typical scenario around this time of year. You have a cough and cold, so you take Robitussin-DM to try to get some relief and maybe a good night’s sleep. At the same time, you feel a migraine attack coming on. Your neurologist told you to take an Imitrex® (sumatriptan) at the first sign of migraine, so you take an Imitrex and plan to lie down in a cool, dark room.

Then suddenly, you start experiencing all kinds of symptoms. Your heart feels like it’s beating faster, and you feel agitated and a little bit confused. You start sweating and shivering, and then you are in the bathroom with diarrhea. What in the world is going on?

Triptans and serotonin syndrome

What is happening is a severe, potentially life-threatening condition called serotonin syndrome. Serotonin syndrome can occur when you have too much serotonin in your body. The ingredient dextromethorphan in Robitussin-DM is known for raising serotonin levels. So is sumatriptan, the ingredient in Imitrex. In fact, all of the “triptan” medications can increase serotonin. Serotonin syndrome can possibly occur if you take a triptan, such as:

  • Axert (almotriptan)
  • Relpax (eletriptan)
  • Frova (frovatriptan)
  • Amerge (naratriptan)
  • Maxalt (rizatriptan)
  • Imitrex (sumatriptan)
  • Zomig (zolmitriptan)

What are the symptoms?

Symptoms of serotonin syndrome can range from mild to life-threatening and can include1:

  • Mood changes - irritation, confusion, agitation, anxiety
  • GI (gastrointestinal) problems like nausea, vomiting, diarrhea
  • Increased heart rate and blood pressure
  • Muscle stiffness/rigidity, tremor
  • Flulike symptoms like fever/sweating, chills/shivering

What medications can cause it?

Taken alone, one medication that increases serotonin levels generally does not cause a problem (it still can, in rare cases, but is generally safe if approved by your doctor). But suppose you mix two or more medications that raise serotonin levels, or start a new medicine or increase the dose of a medicine that affects serotonin. In that case, serotonin syndrome is more likely to occur.

More on this topic

Around this time of year, dextromethorphan is a common medication thrown in the mix that can cause serotonin syndrome. However, other medicines can cause serotonin syndrome besides just triptans and dextromethorphan. These include1,2:

  • SSRI antidepressants (such as Celexa, Lexapro, Prozac, Paxil, Zoloft) - these are the most common "culprits" of serotonin syndrome
  • SNRI antidepressants (such as Cymbalta, Effexor, Pristiq)
  • Tricyclic antidepressants (such as Pamelor or Elavil)
  • MAOI antidepressants
  • Wellbutrin (bupropion)
  • Buspar (buspirone)
  • Desyrel (trazodone)
  • Anticonvulsants
  • Muscle relaxants
  • Anti-nausea medications (such as Reglan or Zofran)
  • Opioid pain medications (such as Percocet, Vicodin, Oxycontin, oxycodone)
  • Adderall
  • St. John’s Wort
  • Tryptophan
  • Illicit drugs like cocaine and ecstasy

What should I do if I have it?

Serotonin syndrome usually occurs quickly, with about 30 percent of cases occurring within one hour and 60 percent occurring within 6 hours. Most people who experience serotonin syndrome will have symptoms within 24 hours of serotonin exposure.1

In most cases, serotonin syndrome is mild. Seeking immediate medical attention and stopping the medication(s) will usually reverse serotonin syndrome within a few days. However, in more severe cases, high fevers, seizures, and unconsciousness can occur. In these cases, the person must be treated and monitored closely in the hospital. Serotonin syndrome can be life-threatening.1

Find out which medications play a role

Ask your doctor and/or pharmacist if any of the medications you take affect your serotonin levels. If you are taking a drug that affects serotonin and experience any of the above symptoms, get emergency medical help right away. Do not take any more doses of medication until your doctor clears you. You must get help right away. Most serotonin syndrome cases resolve with no lasting effects, but the sooner you get help, the better.

If you take a triptan or any of the medications that can cause serotonin syndrome, it is essential to check with your doctor and pharmacist before taking any new medicines, selecting an over-the-counter product, or increasing the dose of a drug. Make sure your doctor is aware of all of the medications you take, including prescription, over-the-counter, and vitamins.

Another caveat: Because dextromethorphan is found in many cough and cold products, always check over the ingredients with your pharmacist when selecting a medication for your cold. Your pharmacist can look over all of your drugs and screen for drug interactions.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.